The U.S. Food and Drug Administration (FDA) is warning those that rely on an EpiPen that the manufacturers have told them of a possible malfunction with the EpiPen 0.3mg and EpiPen Jr 0.15mg auto-injectors.
“In a letter to health care professionals from Pfizer, the manufacturer of the EpiPen, and Mylan, detailed how these devices may activate prematurely if the blue safety release is removed using a sideways force,” said the FDA in an official release.
Pfizer and Mylan said some EpiPens are activating before patients can receive the injection, which means that the device can’t be used anymore, and the patient would have to get a new EpiPen. It is vital for lifesaving products such as the EpiPen to work as designed in an emergency. Patients and caregivers should inspect their epinephrine auto-injector before needing it to ensure the blue safety release is not raised and that the device can be easily removed from the carrier tube.
It is believed that the manufacturers warned of two potential reasons the device may activate spontaneously; if a patient tries to hold the pen sideways in one hand and take off the safety release with their thumb rather than holding it straight up and taking off the release with their other hand. Or if the safety release is already slightly raised before the patient tries to use the injector.
“It is important for health care providers, patients, and caregivers to periodically review the EpiPen user instructions and practice using the EpiPen trainer to ensure proper understanding and utilization of the EpiPen auto-injector,” urged the FDA.
Anyone who finds an issue with their EpiPen should contact Mylan Customer Relations at 800-796-9526 to get a free replacement.